Severe Hypophosphatemia Can Lead To Various Serious And Sometimes Fatal Medical Complications
A February 21, 2020 FDA email informed us about an Injectafer drug label change with an added hypophosphatemia warning which will now let doctors and patients know about this "new" Injectafer side effect.
An FDA Supplemental Approval letter sent to American Regent, Inc. -- the pharmaceutical company responsible for Injectafer in the US -- points out those parts of the Injectafer Full Prescribing Information document with changes pertaining to the added hypophosphatemia warning. Taken from that FDA letter, this is the most important Injectafer drug label change: "In section 5 Warnings and Precautions added a new subsection 5.2 Symptomatic Hypophosphatemia with relevant language".
Going to the Injectafer Full Prescribing Information "Revised: 02/2020" document (accessed 2/21/2020), we can see the actual new hypophosphatemia warning:
5.2 Symptomatic Hypophosphatemia
Symptomatic hypophosphatemia requiring clinical intervention has been reported in patients at risk of low serum phosphate in the postmarketing setting. These cases have occurred mostly after repeated exposure to Injectafer in patients with no reported history of renal impairment. Possible risk factors for hypophosphatemia include a history of gastrointestinal disorders associated with malabsorption of fat-soluble vitamins or phosphate, concurrent or prior use of medications that affect proximal renal tubular function, hyperparathyroidism, vitamin D deficiency and malnutrition. In most cases, hypophosphatemia resolved within three months.
Monitor serum phosphate levels in patients at risk for low serum phosphate who require a repeat course of treatment. [see Dosage and Administration (2.3)]
Some background about the Injectafer side effect hypophosphatemia relevant to this Injectafer drug label change can be found in these two recent Drug Injury Watch articles.
First, our February 3, 2020 article, "Injectafer-Induced Hypophosphatemia Can Be A Serious Side Effect Of This Iron Deficiency Anemia Drug", pointed out that despite medical evidence regarding Injectafer-induced hypophosphatemia, there was no real warning about hypophosphatemia being a serious Injectafer side effect in the Injectafer drug label.
Second, our February 11, 2020 article, "Hypophosphatemia As A Side Effect Of Injectafer vs. Monoferric Treatments: Comparisons From Two Clinical Trials", discussed a JAMA medical journal article that reported there was a significant higher hypophosphatemia incidence rate with Injectafer compared to another intravenous iron deficiency anemia drug, Monoferric.
As mentioned in those earlier articles, severe hypophosphatemia can cause Injectafer-related medical complications including but not limited to:
- Cardiac Arrest
- Respiratory Failure
We are investigating possible drug injury lawsuits for patients who received an Injectafer injection, then developed severe hypophosphatemia, and were thereafter diagnosed with one of these medical complications.
DrugInjuryLaw.com: Medical & Legal Information About Drug Side Effects (All website content by attorney Tom Lamb)
Drug Injury Case Evaluation - Free. Confidential. No Obligation. (Case review is done by attorney Tom Lamb)